OtherPapers.com - Other Term Papers and Free Essays
Search

Medication Errors: An Increasing Cause of Morbidity and Mortality in Us Hospitals

Essay by   •  January 13, 2011  •  Research Paper  •  2,005 Words (9 Pages)  •  1,687 Views

Essay Preview: Medication Errors: An Increasing Cause of Morbidity and Mortality in Us Hospitals

Report this essay
Page 1 of 9

Medication Errors: An Increasing Cause of Morbidity and Mortality in US Hospitals

Introduction

Patients in healthcare settings are exposed to multiple medication regimens that consist of utilization of potentially detrimental drugs. In September 2006, nurses in an Indianapolis hospital mistakenly gave six infants heparin, an anti-coagulant utilized for the prevention of blood clots, instead of hep-lock, a lower molecular weight anti-coagulant. Correspondingly, Associated Press reported (2007) actor Dennis Quaid's newborn twins along with another infant's IV tubes were flushed with 10,000 units of heparin instead of the recommended amount of 10 units. Also in 2007, (Cohen, 2007) a patient prescribed transdermal fentanyl patches was found severely obtunded after the nurse applied a transdermal fentanyl patch to a region of the patient's torso without properly inspecting the patient's entire body to which a older patch was discovered on the patient's thigh. As a result, three of the six infants in Indianapolis passed away due to the medication error. In the other instances, medical teams were able to mobilize swiftly to stabilize each patient after the medication error transpired, but many medical teams have of late come under mass scrutiny due to many common and preventable medication errors.

"Medication error is a significant problem in healthcare in many countries. Medication errors comprise all inaccuracies involving prescription drugs, over-the-counter medications, herbal treatments, minerals, and vitamins. In a report from the United States (US) medication errors represented 20% of medical errors despite recent efforts to reduce them" (Durieux et al, 2007). These errors result when hospital personnel do not possess all the necessary information needed to make precise medication decisions. The National Coordinating Council for Medication Error Reporting and Prevention or NCC MERP defines a medication error, as "A medication error is any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing; order communication; product labeling, packaging, and nomenclature; compounding; dispensing; distribution; administration; education; monitoring; and use" (NCC MERP, n.d.). To investigate why medication errors occur, one must familiarize themselves with the etiological aspect and prevalence rates related to medication errors. They should also identify how medication errors impact patient care to form feasible solutions.

Etiological Aspect

Medication errors can transpire at any stage of the medication distribution route beginning with a physician's prescription, throughout pharmacy transcription and compounding and at the patient's bedside, the last opportunity to discover medication errors before administration by a nurse. A 1995 study published in the Journal of American Medical Association (JAMA) found that 39% of medication errors come at the hands of physician prescription, 12% from pharmacy transcription, 11% from pharmacy compounding, and 38% at the point of care. This study also concluded, "that only two percent of the errors that occur during the medication administration process are intercepted" (Leape et al., 1995). A list compiled to detail the types of errors includes:

Table 1

Medication Errors

Medication Errors Types of Errors

Prescribing 39% Wrong Dose 28% Drug-drug Interaction 3%

Transcription 12% Wrong Choice 9% Wrong route 2%

Dispensing 11% Wrong Drug 9% Extra Dose 1%

Administration 38% Known Allergy 8% Failure to act on a test 1%

Monitoring 1% Missed Dose 7% Equipment Failure 1%

Wrong Time 7% Inadequate monitoring 1%

Wrong Frequency 6% Preparation error 1%

Wrong Technique 6% Other causes 11%

According to the American Hospital Association, (2001) lists the following as some common types of medication errors:

* Incomplete patient information such as not knowing about a patient's allergies, other medications and herbs that the patient may be taking, previous diagnoses, and lab results

* Unavailable drug information such as the lack of up-to-date warnings such as strengthened warnings or minor editorial changes

* Miscommunication of drug orders which can involve illegible handwriting on prescription orders, confusion between drugs with similar names such as xanax which is indicated for relief of anxiety and zantac which is indicated for the treatment of gastro-esophageal reflux disorder (GERD), misuse of zeroes and decimal points, confusion of the metric and other dosing units such as utilizing cc instead of ml in many of these instances cc looked like a zero and the incorrect dose was administered, and inappropriate abbreviations that are easily misread. The abbreviation U for unit for example is no longer acceptable and the entire word must be written on the prescription.

* Lack of appropriate labeling as a drug is prepared and repacked into smaller units vital information such as "paralyzing agent" or "must dilute with saline" sometimes cannot be seen on the vial after it is repackaged

* Environmental factors, such as lighting, heat, noise, exposing a drug to light can also affect potency, and interruptions that can distract health professionals from their medical tasks (American Hospital Association, 2001).

Medication errors also arise by not adhering to the five rights of drug administration which include identifying the right patient, right time and frequency of drug administration, right dose, right route of administration and last but certainly not least the right drug.

High alert medications are drugs that display an intensified hazard of initiating considerable patient injury when they are utilized. The Institute for Safe Medication Practices (ISMP) compiled a list of high alert medications. Some known drugs deemed high alert medication which are most likely to be connected with medication error injuries include adrenergic agonist such as phenylephrine; adrenergic antagonist such as metoprolol; anesthetic agents

...

...

Download as:   txt (13.8 Kb)   pdf (151.7 Kb)   docx (15.2 Kb)  
Continue for 8 more pages »
Only available on OtherPapers.com
Citation Generator

(2011, 01). Medication Errors: An Increasing Cause of Morbidity and Mortality in Us Hospitals. OtherPapers.com. Retrieved 01, 2011, from https://www.otherpapers.com/essay/Medication-Errors-An-Increasing-Cause-of-Morbidity-and/272.html

"Medication Errors: An Increasing Cause of Morbidity and Mortality in Us Hospitals" OtherPapers.com. 01 2011. 2011. 01 2011 <https://www.otherpapers.com/essay/Medication-Errors-An-Increasing-Cause-of-Morbidity-and/272.html>.

"Medication Errors: An Increasing Cause of Morbidity and Mortality in Us Hospitals." OtherPapers.com. OtherPapers.com, 01 2011. Web. 01 2011. <https://www.otherpapers.com/essay/Medication-Errors-An-Increasing-Cause-of-Morbidity-and/272.html>.

"Medication Errors: An Increasing Cause of Morbidity and Mortality in Us Hospitals." OtherPapers.com. 01, 2011. Accessed 01, 2011. https://www.otherpapers.com/essay/Medication-Errors-An-Increasing-Cause-of-Morbidity-and/272.html.